South Dakota, 2004

High Wind in South Dakota, December 12, 2004

December 12, 2004 · NWS ABR · 10 events in 10 counties and zones

High winds gusting to around 60 mph caused some spotty damage in northeast South Dakota. In Watertown, some trees were downed.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds gusting to around 60 mph caused some spotty damage in northeast South Dakota. In Watertown, some trees were downed. One tree fell onto a house causing some damage. In Milbank, two rail cars were blown down the track and derailed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 11, 3:30 PM CST, 11 hours 59 minutes earlier.

Area forecast discussion, Dec 11, 3:30 PM CST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CST SAT DEC 11 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
GOOD AGREEMENT WITH THE MDLS THROUGH 12Z WED. THE BIG WEATHER WILL
COME LATER TONIGHT AND SUNDAY IN THE FORM OF VERY STRONG WINDS. THE
SFC LOW PRES AREA MOVG ACROSS SOUTHERN CANADA ACROSS THE GREAT LAKES
AND INTO THE NE US BY LATE IN THE PERIOD WILL BRING THE STRONG WINDS
TO THE AREA LATER TONIGHT AND SUNDAY. TEMPS WARMING UP SOME ACROSS
THE CWA LATE THIS AFTN BUT NOT AS QUICKLY AS EXPECTED. WITH THE
WINDS PICKING UP TONIGHT...MIXING OF THE VERY WARM AIR OFF THE SFC
SHOULD BRING A RISE IN TEMPS ACROSS NE SD AND WC MN WITH HIGHS FOR
THE DAY LIKELY OCCURRING BEFORE MIDNIGHT ACROSS THIS AREA.
OTHERWISE...STRONG COLD FRONT WILL MOVE THROUGH TONIGHT WITH 85H
TEMPS DROPPING FROM +8 TO +13C THIS EVENING TO -4 TO -7C BY 12Z
SUNDAY. WITH THIS GOOD CAA AND LL MOISTURE...WILL LEAVE IN THE SCT
SPRINKLES/FLURRIES IN THE FORECAST FOR TONIGHT. WITH THE STRONG
CAA...STEEPENING LAPSE RATES...STRENGTHENING PRES GRAD...GOOD PRES
RISES UPSTREAM ALONG WITH 50 KNOT+ WINDS AT 85H...NORTHWEST WINDS
WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50 MPH ACROSS THE CWA
LATER TONIGHT AND SUNDAY. WILL LEAVE WIND ADVISORIES AS IS. SUNDAY
WILL BE A COOLER DAY WITH P/C SKIES AND STRONG WINDS. THE WINDS WILL
DROP OFF SUNDAY NIGHT BUT REMAIN IN THE 10 TO 20 MPH RANGE AS SFC
HIGH PRESSURE REMAINS OUT WEST. THE LARGE AREA OF SFC HIGH PRES WILL
SLOWLY WORK ITS WAY ACROSS THE CENTRAL PART OF THE US MON-TUES. MON
WILL BE THE COOLEST DAY WITH THE LOWEST 85H TEMPS AND NOT MUCH
MIXING WITH A SLIGHT WARMUP ON THE BACKSIDE OF THE SFC HIGH ON TUES.
ALSO...IT LOOKS LIKE THERE WILL NOT BE MUCH FOR CLOUD COVER FOR
SUN-TUES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
EXTENDED MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT...WITH THE
GFS APPEARING TO BE JUST A BIT OVERDONE ON PRECIPITATION. A COLD
FRONT WILL SLIDE ACROSS THE CWA ON WEDNESDAY...ACCOMPANIED BY AN
UPPER TROUGH. THE BEST UPPER LEVEL ENERGY WILL BE TO THE NORTHEAST
AND WELL TO THE SOUTHWEST OF THE AREA AND NOT A LOT OF MOISTURE
ASSOCIATED WITH IT...SO WILL INCREASE THE CLOUD COVER SOME...BUT DO
NOT EXPECT ANY PRECIPITATION. WEAK HIGH PRESSURE PUSHES OVER THE
REGION EARLY THURSDAY...FOLLOWED BY A TROUGH ASSOCIATED WITH LOW
PRESSURE TRACKING ACROSS CANADA THURSDAY NIGHT. THIS TROUGH BROADENS
OUT FROM THE NORTHERN PLAINS TO THE GREAT LAKES ON FRIDAY...THEN
SHIFTS SLIGHTLY TO THE EAST ON SATURDAY AS A STRONG LOW DROPS FROM
WESTERN TO SOUTH CENTRAL CANADA. NO SIGNIFICANT UPPER LEVEL DYNAMICS
DURING THE LATTER HALF OF THE PERIOD WITH THE REGION UNDER NORTHWEST
FLOW BETWEEN LOW PRESSURE TO THE EAST AND HIGH PRESSURE OVER THE
WEST COAST. THEREFORE...WILL KEEP THE ENTIRE EXTENDED DRY.

TEMPERATURES LOOKING FAIRLY MILD FOR THE MIDDLE OF DECEMBER...WITH
H85 TEMPS LINGERING IN THE SINGLE DIGITS BELOW ZERO. LATEST GUIDANCE
HINTING AT QUITE A WARM UP FRIDAY AND SATURDAY AS H85 TEMPS RISE A
BIT. HAVE RAISED TEMPS THOSE TWO DAYS JUST A BIT...BUT NOT QUITE AS
HIGH AS GUIDANCES 20 DEGREES ABOVE NORMAL.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY TNT THROUGH SUNDAY COUNTIES ALONG MO RIVER.
     WIND ADVISORY MIDNIGHT TNT THROUGH SUNDAY REMAINDER OF SOUTH
     DAKOTA COUNTY WARNING AREA.
MN...WIND ADVISORY BIG STONE AND TRAVERSE MIDNIGHT TNT THROUGH
     SUNDAY.
&&

MOHR/PARKIN
Hazardous weather outlook, Dec 11, 5:10 AM CST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CST SAT DEC 11 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121100-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
510 AM CST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED TO DEVELOP OVER THE REGION TONIGHT.  WIND
GUSTS TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS OF 25 TO 40 MPH ARE EXPECTED TO PERSIST
THROUGH SUNDAY.  HIGHER GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Roberts

When
December 12, 3:29 AM CST to 1:00 PM CST
Where
Roberts forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

High Wind, Spink

When
December 12, 6:00 AM CST to 1:00 PM CST
Where
Spink forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

High Wind, Brown

When
December 12, 6:03 AM CST to 1:00 PM CST
Where
Brown forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

High Wind, Day

When
December 12, 6:11 AM CST to 1:00 PM CST
Where
Day forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

High Wind, Clark

When
December 12, 7:00 AM CST to 1:00 PM CST
Where
Clark forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

High Wind, Grant

When
December 12, 7:00 AM CST to 1:00 PM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

High Wind, Marshall

When
December 12, 7:00 AM CST to 1:00 PM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

High Wind, Codington

When
December 12, 8:00 AM CST to 1:00 PM CST
Where
Codington forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

High Wind, Deuel

When
December 12, 8:00 AM CST to 1:00 PM CST
Where
Deuel forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

High Wind, Hamlin

When
December 12, 8:00 AM CST to 1:00 PM CST
Where
Hamlin forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432558, 5432559, 5432550, 5432553, 5432551, 5432555, 5432557, 5432552, 5432554, 5432556.